Indiana, 2004

Hail and Damaging Wind in Indiana, May 20, 2004

May 20, 2004 · NWS LOT · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 5:39 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, May 20, 5:39 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
639 PM CDT THU MAY 20 2004

.DISCUSSION FOR AFTERNOON GRIDS...

MAJOR CONCERNS FOR THIS FORECAST WILL CENTER ON SEVERE WEATHER
CHANCES AND HEAVY RAINFALL POTENTIAL.

SYNOPTIC SCALE COLD FRONTAL BOUNDARY AT 19Z EXTENDS FROM NORTHERN
LAKE MICHIGAN SOUTHWEST INTO EAST CENTRAL IOWA. AXIS OF SURFACE
PRESSURE RISES ON ORDER OF 2-4 MB BEHIND THIS BOUNDARY AND SHOULD
CONTINUE TO SEE BOUNDARY SAG SOUTHWARD THIS EVENING AND HIGHLY
SHEARED NORTHERN STREAM VORT MAX ACROSS FAR SOUTHERN CANADA
CONTINUES TO PUSH EAST. ANOTHER VORT MAX WHICH WILL HAVE TO BE
WATCHED THIS EVENING IS CURRENTLY LOCATED ACROSS SOUTHWEST IOWA AND
THIS WAVE SHOULD CONTINUE TO LIFT NORTHEAST THIS EVENING INTO
NORTHWEST ILLINOIS. PLENTY OF ACCAS NOTED IN VIS IMAGERY ACROSS
CENTRAL/EASTERN IOWA EXTENDING INTO NORTHWEST ILLINOIS. RUC
SOUNDINGS/SPC MESO ANALYSIS/AND SPECIAL 18Z SOUNDING FROM KDVN
INDICATING CAP STRENGTH HAS SIGNIFICANTLY WEAKENED BENEATH MID/UPPER
LEVEL ELEVATED MIXED LAYER WITH STRONGER CAP REMAINING IN PLACE IN
STRONGER MID LEVEL THERMAL RIDGE ACROSS CENTRAL IL. SB CAPES BETWEEN
4000-5000 J/KG ACROSS CWA WITH PLENTY OF DEEP LAYER SHEAR TO WORK
WITH. AS SW IOWA WAVE CONTINUES TO LIFT INTO CWA TONIGHT...EXPECT
CONTINUED MID LEVEL COOLING AND INITIATION OF THUNDERSTORMS SOMETIME
IN THE 21Z-23Z TIME FRAME. SHEAR AND INSTABILITY SUPPORT SEVERE
WEATHER TONIGHT...AND HEAVY RAIN ALSO A CONCERN WITH PWATS POOLING
UP TO AROUND 1.75 INCHES AHEAD OF MAIN SYNOPTIC BOUNDARY. WILL
CONTINUE FLOOD WATCH THROUGH 17Z FRIDAY GIVEN SEVERAL LOCATIONS
ACROSS FAR NE IL AT OR ABOVE FLOOD STAGE FROM PREVIOUS HEAVY RAINS.
BOUNDARY WILL DROP INTO SOUTHERN PORTIONS OF CWA LATE THIS
EVENING...BUT RUC/MESOETA STILL DEPICTING LOW LEVEL WAA ACROSS CWA
NORTH OF SURFACE BOUNDARY.

ON FRIDAY LOW LEVEL BAROCLINIC ZONE WILL LIFT NORTHWARD INTO
SOUTHERN WISCONSIN PUTTING CWA BACK IN WARM SECTOR. TEMPS SHOULD
EASILY WARM INTO MID TO UPPER 80S ACROSS SOUTHERN PORTIONS OF CWA.
GIVEN UNSTABLE AIR SOUTH OF THIS BOUNDARY WILL RETAIN CHANCE POPS
NORTH OF INTERSTATE 88 INTO THE AFTERNOON AS MID LEVEL RIDGE
BUILDS BACK INTO CENTRAL ILLINOIS LIMITING CONVECTIVE CHANCES ACROSS
SOUTHERN CWA. FOCUS FOR CONVECTIVE ACTIVITY SHOULD REMAIN NORTH OF
CWA DURING THE DAY SATURDAY BUT CONVECTIVE CHANCES BEGIN TO INCREASE
AGAIN SATURDAY NIGHT INTO SUNDAY AS STRONGER MID LEVEL WAVE IS
PROGGED TO EJECT NORTHEAST OUT OF THE CENTRAL PLAINS. SOME
INDICATIONS OF POSSIBLE UPPER JET COUPLING BETWEEN NORTHERN/SOUTHERN
STREAMS LATE FRIDAY AS THIS MID LEVEL WAVE APPROACHES. WILL KEEP ESF
GOING TO MENTION POSSIBILITY OF HEAVY RAIN THROUGH SUNDAY.

WEAK COLD FRONT SHOULD PUSH THROUGH CWA MONDAY MORNING BRINGING END
TO RAIN CHANCES BEFORE NEXT LOW LEVEL MOISTURE RETURNS LATE MONDAY
INTO TUESDAY WITH NEXT MID LEVEL WAVE. WILL KEEP CHANCE FOR TUESDAY
AND KEEP MONDAY DRY UNTIL BETTER CONSISTENCY BECOMES ESTABLISHED.
TREND TO THURSDAY LOOKS TO BE FOR COOLER TEMPERATURES AS WESTERN
CONUS LONGWAVE TROUGH AMPLIFIES BRINGING COOLER AIR BEHIND YET
ANOTHER POSSIBLE SHORT WAVE PASSAGE FOR MID WEEK. WILL ALSO KEEP
WED/THU DRY FOR NOW.

NDM

&&

.AVIATION...

FOR 00Z TAFS...COLD FRONT EXTENDS ACROSS FAR SOUTHERN WI...
SOUTHWEST INTO SOUTHERN IA THIS EVENING. THUNDERSTORM ACTIVITY
MAINLY ALONG COLD FRONT AND EXPECT BEST TIMING 00Z-03Z RFD AND
01Z-05Z CHICAGO AREA TERMINALS. HAVE REMOVED SHOWERS OVERNIGHT AS
EXPECT BEST PUSH OF PRECIP TO BE WITH THE FRONT...THOUGH A STRAY
SHOWER CAN/T BE RULED OUT. FRONT WILL CONTINUE MOVING SOUTHEAST AND
SHOULD BE SOUTH OF MDW/GYY 04Z-05Z OR SO. SW WINDS AROUND 10KTS
SHIFT NW WITH FROPA THEN NE BY MIDNIGHT WITH SPEEDS 10-15KTS. LOW
CLOUDS OFF LK MI BEHIND FRONT EXPECTED TO PUSH ACROSS NORTHERN IL
OVERNIGHT AND EXPECT IFR CIGS THRU SUNRISE GRADUALLY LIFTING TO MVFR
DURING THE MORNING AS WARM FRONT PUSHES NORTH DURING THE DAY.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH ALL IL CWA THROUGH 17Z FRIDAY.
IN...FLOOD WATCH ALL IN CWA THROUGH 17Z FRIDAY.
LK MI...NONE.
Hazardous weather outlook, May 20, 9:10 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
1010 PM CDT THU MAY 20 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-211100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
1010 PM CDT THU MAY 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...OVERNIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT ACROSS
THE ENTIRE AREA...EXCEPT WINNEBAGO...BOONE...MCHENRY AND LAKE
COUNTIES ACROSS NORTHERN ILLINOIS. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THE
SEVERE WEATHER THREAT WILL DIMINISH AFTER 2 AM CDT.

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 12 PM
CDT ON FRIDAY. HEAVY RAINFALL IS POSSIBLE OVERNIGHT AND FRIDAY
MORNING. ISOLATED RAINFALL AMOUNTS UP TO 3 INCHES ARE POSSIBLE
WHICH MAY CAUSE LOCALIZED FLOODING.

A COLD FRONT WILL CONTINUE MOVING SOUTHEAST ACROSS NORTHERN
ILLINOIS AND NORTHWEST INDIANA OVERNIGHT. THUNDERSTORMS WILL
CONTINUE TO DEVELOP AHEAD AND ALONG OF THIS FRONT AS THEY MOVE
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN
FRIDAY THROUGH SUNDAY.

THE FRONT IS EXPECTED TO MOVE JUST NORTH OF THE AREA BY FRIDAY
EVENING ALLOWING FOR A VERY UNSTABLE AIRMASS TO CONTINUE OVER
THE REGION. THE AIRMASS COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES WILL ALLOW FOR THE THREAT OF THUNDERSTORM ACTIVITY
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED OVERNIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-211100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
1010 PM CDT THU MAY 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...OVERNIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT. SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN SEVERE WEATHER THREATS. FREQUENT LIGHTNING AND
HEAVY RAIN ARE ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. SOME SEVERE
STORMS ARE POSSIBLE ALONG WITH FREQUENT LIGHTNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Special weather statement, May 20, 8:09 PM CST, 2 hours 51 minutes before
ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-
210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
909 PM CDT THU MAY 20 2004

ILZ003>006-210300-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 222. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
BOONE...LAKE...MCHENRY...WINNEBAGO...

THIS INCLUDES THE CITIES OF...BELVIDERE...ROCKFORD...WAUKEGAN...
WOODSTOCK...

SEVERE THUNDERSTORM WATCH 222 WILL BE REPLACED WITH SEVERE
THUNDERSTORM WATCH 226 VALID UNTIL 200 AM CDT FOR THE FOLLOWING
COUNTIES:

IN ILLINOIS:
COOK...DE KALB...DU PAGE...FORD...GRUNDY...IROQUOIS...KANE...
KANKAKEE...KENDALL...LA SALLE...LEE...LIVINGSTON...OGLE...WILL...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...DE KALB...
DIXON...GIBSON CITY...JOLIET...KANKAKEE...LA SALLE...MORRIS...
NAPERVILLE...OREGON...PONTIAC...WATSEKA...YORKVILLE...
Local storm report, May 20, 8:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
914 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      CHICAGO                 41.88N 87.63W
05/20/2004                   COOK               IL   EMERGENCY MNGR

            WEST PRATT AVE. IN DOWNTOWN CHICAGO COMPLETELY COVERED
            WITH WATER. 6-8 INCHES DEEP.

&&

ASK
Local storm report, May 20, 8:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
954 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             WHEELING                42.13N 87.92W
05/20/2004  1.00 INCH        COOK               IL   PUBLIC

&&

ASK
Local storm report, May 20, 8:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
958 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             BUFFALO GROVE           42.17N 87.96W
05/20/2004  0.75 INCH        LAKE               IL   EMERGENCY MNGR

            REPORTED AT LAKE COOK RD AND ARLINGTON HGTS.

&&

ASK
Local storm report, May 20, 9:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1019 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      MAPLE PARK              41.91N 88.59W
05/20/2004                   KANE               IL   AMATEUR RADIO

            STREET FLOODING.

0920 PM     FLASH FLOOD      MAPLE PARK              41.91N 88.59W
05/20/2004                   KANE               IL   AMATEUR RADIO

            WINTERS RD. EAST OF COUNTY LINE RD. NORTH SIDE OF MAPLE
            PARK. 6 INMCHES OF WATER ACROSS ROADS.

0931 PM     FLASH FLOOD      MAPLE PARK              41.91N 88.59W
05/20/2004                   KANE               IL   AMATEUR RADIO

            NORTH SIDE OF MAPLE PARK. 10 INCHES OF FAST MOVING WATER
            MOVING ACROSS ROADS.

0931 PM     FLASH FLOOD      3 N ELBURN              41.93N 88.47W
05/20/2004                   KANE               IL   EMERGENCY MNGR

            STREET FLOODING AT RT. 64 AND RT. 47.

&&

ASK
Local storm report, May 20, 10:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1106 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             DWIGHT                  41.10N 88.42W
05/20/2004  1.75 INCH        LIVINGSTON         IL   EMERGENCY MNGR

            NICKEL TO SMALL GOLFBALL SIZED HAIL.

&&

ASK

The radar

The Chicago radar (KLOT), 83 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Porter

When
May 20, 11:00 PM CST
Where
Porter County, 3 mi S of Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.267, -87.200

Large tree limbs were blown down.

Hail, Porter

When
May 20, 11:00 PM CST
Where
Porter County, 3 mi S of Hebron
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.267, -87.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396848, 5396849.